Mississippi, 2001

Tornadoes and Flash Flooding in Mississippi, October 13, 2001

October 13, 2001 · NWS JAN · 41 events in 24 counties and zones

20 thunderstorm wind, 11 tornado, 9 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$198,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 13, 3:06 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Oct 13, 3:06 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT OCT 13 2001

MODELS IN GENERAL AGREEMENT ON SYNOPTIC FEATURES ALTHOUGH
DIFFERENCES IN TIMING REMAIN. UPPER LOW TO DIG INTO ERN TX TODAY AS
100+ KT UPPER JET MAX LIFTS NWD JUST W OF MS RIVER. MODELS INDICATE
SLIGHT NEGATIVE TILT TO UPPER TROUGH THIS AFTERNOON. LOW LEVEL
DYNAMICS INCREASE WITH 850 MB JET MAX INTO WRN ZONES THIS MORNING.
850 MB WIND SPEEDS FORECAST 40-50 KT RANGE WRN AREAS THIS
MORNING...SPREADING ACROSS REST OF FORECAST AREA BY 18Z TODAY. AS
UPPER LOW DIGS OVER ERN TX...UPPER FLOW NEARLY PARALLEL WITH COLD
FRONT. THIS TO INCREASE THREAT OF TRAINING ECHOES THIS AFTERNOON.
PRECIPITABLE WATER VALUES FORECAST FROM 1.5 TO 2+ INCHES TODAY LOOK
SUFFICIENT FOR POSSIBILITY OF FLOODING PROBLEMS IF TRAINING CELLS
OCCUR. WILL ISSUE FLOOD WATCH FOR WRN ZONES FOR TODAY. WILL NOT
INCLUDE ERN ZONES AT THIS TIME SINCE UPPER SYSTEM TO ACCELERATE
LATER TODAY...REDUCING THE CHANCE OF TRAINING CELLS ERN AREAS. NCEP
RAIN ESTIMATES OF 1-2 INCHES WRN ZONES THROUGH 18Z TODAY LOOK A BIT
OVERDONE BUT GENERAL TOTALS FROM 1-2 INCHES 18Z THROUGH 00Z SUNDAY
WRN ZONES LOOK UNDERDONE. EXPECT AVERAGES FROM 1/2 TO 1 INCH THROUGH
MIDDAY WEST THEN 2-3 INCHES W AND CENTRAL AREAS BY 00Z SUNDAY...WITH
LOCALLY HIGHER AMOUNTS.

UPPER TROUGH MOVING NEAR MS RIVER AROUND MIDNIGHT. MODELS AGREE THAT
SIGNIFICANT UPPER DIVERGENCE TO CONTINUE NRN HALF OF FORECAST AREA
THROUGH 06Z SUNDAY...ENDING BY 12Z SUNDAY MORNING. 850 MB FLOW
VEERING TO THE W OVER WRN ZONES BY MIDNIGHT...SHIFTING W/NW ALL
ZONES BY 12Z SUNDAY. COLD 500 MB TEMP TROUGH PIVOTING FROM NE LA
INTO W CENTRAL AND NW MS TONIGHT...MOVING N OF THE AREA EARLY SUNDAY
MORNING. AIR MASS REMAINING UNSTABLE EARLY TONIGHT SO WILL KEEP
HIGHS POPS INTO SECOND PERIOD.

AIR MASS DRYING RAPIDLY BEHIND COLD FRONT...REMAINING DRY THROUGH
FRIDAY.

.PRELIM NUMBERS...
JAN 078/062/075/048  +9-0
MEI 079/067/075/048  ++10

.JAN...
MS...FLOOD WATCH WRN MS FOR TODAY
LA...FLOOD NE LA WATCH FOR TODAY
AR...FLOOD SE AR WATCH FOR TODAY

In the hours before

Special weather statement, Oct 13, 6:06 AM CST, 1 hour 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
706 AM CDT SAT OCT 13 2001

...THUNDERSTORMS...
THUNDERSTORMS WILL BE WIDESPREAD OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI THROUGH
THE AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL BE
SEVERE AND MAY PRODUCE LARGE HAIL AND DAMAGING WIND.

STRONG LOW LEVEL SOUTHERLY FLOW WILL CONTINUE TO PULL MOISTURE
INTO THE REGION AHEAD OF A STRONG UPPER LEVEL LOW AND ASSOCIATED
COLD FRONT THAT WILL APPROACH THE REGION TODAY. ABUNDANT MOISTURE
AND INCREASED INSTABILITY WILL LEAD TO ORGANIZED THUNDERSTORMS
THIS MORNING AND CONTINUE THROUGHOUT THE DAY. THE STRONGEST
STORMS WILL DEVELOP WEST OF A LINE FROM GRENADA TO KOSCIUSKO TO
MONTICELLO DURING THE MORNING AND AFTERNOON...SPREADING TO EAST
MISSISSIPPI BY EARLY AFTERNOON. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS TO 70 MPH AND HAIL TO ONE INCH. STRONGER
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES.

THUNDERSTORM ACTIVITY WILL DIMINISH OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI BY EARLY
EVENING AS THE COLD FRONT REACHES THE MISSISSIPPI RIVER.
THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE ACROSS EAST
MISSISSIPPI LATER TONIGHT AS THE SYSTEM LIFTS OUT OF THE REGION.

ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED TODAY AND EARLY TONIGHT.

...FLOODING...
FLOODING IS POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI WEST OF A LINE FROM GRENADA TO
KOSCIUSKO TO MONTICELLO TODAY.

AN APPROACHING WEATHER SYSTEM WILL STALL AS IT MOVES INTO EAST
TEXAS EARLY TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI.
AREAS WEST OF A LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO MAY
BEGIN TO SEE THUNDERSTORMS MOVE REPEATEDLY ACROSS THEIR
AREA...RESULTING IN THE THREAT OF FLOODING THROUGH THE AFTERNOON.

AREAS EAST OF THE LINE FROM GRENADA TO KOSCIUSKO TO MONTICELLO
WILL ALSO SEE INCREASING SHOWERS AND THUNDERSTORMS EARLY
TODAY...WITH PERIODS OF HEAVY RAINFALL. THE STORM SYSTEM WILL
BEGIN TO SPEED UP AS IT CROSSES INTO EAST MISSISSIPPI THIS
AFTERNOON AND THE THREAT OF FLOODING WILL BE LESS.
HOWEVER...WATER MAY BEGIN TO POND ON ROADWAYS AND IN LOW LYING
AREAS.

RAINFALL WILL DIMINISH FROM THE WEST DURING THE EARLY EVENING AS
THE COLD FRONT CROSSES THE MISSISSIPPI RIVER.

...NON PRECIPITATION...
SOUTH WIND FROM 15 TO 25 MPH CAN BE EXPECTED OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI TODAY.
CAUTION IS ADVISED ON AREA LAKES.

A STRONG COLD FRONT WILL MOVE ACROSS TEXAS THIS MORNING AND WILL
MOVE NEAR THE MISSISSIPPI RIVER DURING THE LATE AFTERNOON. THE
STRONG SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THE FRONT WILL
PRODUCE GUSTY SOUTH WIND DURING THE MORNING AND AFTERNOON.

BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES AND WATERWAYS.
DRIVERS OF CAMPERS...VANS AND OTHER HIGH PROFILE VEHICLES SHOULD
ALSO USE CAUTION WHEN ON THE ROAD TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 11 tornado, 9 flash flood, 1 hail. Local standard time, as filed.

Tornado, Rankin

When
October 13, 7:39 AM CST to 7:40 AM CST
Where
Rankin County, Florence
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
32.150, -90.133

A spotter sighted a brief, weak tornado in an open field.

Tornado, Rankin

When
October 13, 7:45 AM CST to 7:46 AM CST
Where
Rankin County, Richland
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
32.250, -90.167

A spotter reported a brief touchdown of a weak tornado. Several carport awnings sustained damage. Some sheet metal roofing from sheds was blown off, and one tree landed on a home.

Thunderstorm Wind, Adams

When
October 13, 7:45 AM CST
Where
Adams County, Natchez
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.567, -91.400

Several trees and power lines were blown down in and near town. A few trees landed on homes and caused some roof damage.

Thunderstorm Wind, Jefferson

When
October 13, 8:05 AM CST
Where
Jefferson County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.750, -91.033

A few trees were blown down on and along Highway 28 near Fayette and in between Lorman and Rodney.

Tornado, Copiah

When
October 13, 9:25 AM CST to 9:26 AM CST
Where
Copiah County, Allen
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -90.650

The sheriff's office reported a brief tornado that touched down on an open field.

Tornado, Lincoln

When
October 13, 9:30 AM CST to 9:31 AM CST
Where
Lincoln County, 4 mi SW of Brookhaven
Rating
F0
Path length
1 mi
Path width
40 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.500

A tornado briefly touched down. A few mobile homes were heavily damaged and shifted off their foundations. Also, around twenty-five trees were blown down. A few power lines were also blown down.

Thunderstorm Wind, Lincoln

When
October 13, 10:45 AM CST to 10:55 AM CST
Where
Lincoln County, 5 mi SW of Brookhaven
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.533, -90.517

A shed was blown down near town along with a number of trees and power lines .

Thunderstorm Wind, Lawrence

When
October 13, 11:00 AM CST
Where
Lawrence County, Monticello
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -90.117

A few trees were blown down in town.

Thunderstorm Wind, Lauderdale

When
October 13, 11:30 AM CST
Where
Lauderdale County, 11 mi SW of Meridian
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.250, -88.850

Several trees were blown down by the storm.

Thunderstorm Wind, Simpson

When
October 13, 11:40 AM CST
Where
Simpson County, Mendenhall
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -89.883

A couple of trees and several large limbs were reported down across the city.

Tornado, Marion

When
October 13, 11:55 AM CST to 11:56 AM CST
Where
Marion County, 6 mi N of Columbia
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.333, -89.833

Several trees were blown down as a weak tornado briefly touched down.

Thunderstorm Wind, Jefferson Davis

When
October 13, 12:00 PM CST
Where
Jefferson Davis County, Prentiss
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.600, -89.883

A roof was blown off of a barn. Also, several trees were blown down.

Thunderstorm Wind, Smith

When
October 13, 12:00 PM CST
Where
Smith County, Raleigh
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -89.533

Several trees were blown down.

Thunderstorm Wind, Marion

When
October 13, 12:00 PM CST
Where
Marion County, Kokomo
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -90.000

Several trees were blown down in town.

Thunderstorm Wind, Clarke

When
October 13, 12:03 PM CST
Where
Clarke County, 5 mi N of Enterprise
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -88.817

Four trees were blown down near County Road 337.

Thunderstorm Wind, Covington

When
October 13, 12:15 PM CST
Where
Covington County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -89.583

Several trees were reported blown down across the county.

Thunderstorm Wind, Leake

When
October 13, 12:30 PM CST
Where
Leake County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.717, -89.517

Six trees were blown down throughout the county.

Tornado, Lamar

When
October 13, 12:30 PM CST to 12:31 PM CST
Where
Lamar County, Sumrall
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.417, -89.550

Several trees were blown down along the brief path of a tornado.

Flash Flood, Montgomery

When
October 13, 12:33 PM CST to 2:30 PM CST
Where
Montgomery County, Countywide
Reported by
AMATEUR RADIO
Coordinates
33.494, -89.616 (the zone’s center; the record gives no point)

Several creeks rose out of their banks and covered roads across portions of the county.

Thunderstorm Wind, Simpson

When
October 13, 12:40 PM CST
Where
Simpson County, Mendenhall
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -89.883

Two large trees were blown down and blocked a road in town.

Thunderstorm Wind, Forrest

When
October 13, 12:50 PM CST
Where
Forrest County, Hattiesburg
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Several trees and powerlines were blown down in the city.

Thunderstorm Wind, Jasper

When
October 13, 12:55 PM CST
Where
Jasper County, Stringer
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -89.267

Emergency manager reported a peak wind gust of 60 mph in the community of Stringer.

Tornado, Jones

When
October 13, 12:58 PM CST to 12:59 PM CST
Where
Jones County, 10 mi SW of Ellisville
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
31.500, -89.317

A brief tornado touchdown occurred in an open field.

Thunderstorm Wind, Neshoba

When
October 13, 1:00 PM CST
Where
Neshoba County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -89.100

A number of trees were reported blown down, mainly in the western and northern portions of the county.

Thunderstorm Wind, Newton

When
October 13, 1:00 PM CST
Where
Newton County, Decatur
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.433, -89.117

Two trees were blown down in town.

Tornado, Jones

When
October 13, 1:20 PM CST to 1:21 PM CST
Where
Jones County, Laurel
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -89.133

A weak tornado briefly touched down. The roof was blown off a house. Several trees and powerlines were also blown down.

Thunderstorm Wind, Webster

When
October 13, 1:37 PM CST
Where
Webster County, Mathiston
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.533, -89.117

A few trees were blown down in the community.

Tornado, Clarke

When
October 13, 2:05 PM CST to 2:06 PM CST
Where
Clarke County, Enterprise
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.183, -88.817

A weak tornado touched down briefly near town and knocked down a few trees.

Thunderstorm Wind, Clarke

When
October 13, 2:15 PM CST
Where
Clarke County, Quitman
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -88.733

A large tree was blown down onto a home.

Thunderstorm Wind, Kemper

When
October 13, 2:25 PM CST
Where
Kemper County, Scooba
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.833, -88.433

A few trees were blown down in town.

Flash Flood, Lauderdale

When
October 13, 2:30 PM CST to 4:00 PM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Creeks and streams overflowed their banks in portions of the county, which flooded streets in low-lying areas and filled drainage ditches to capacity.

Flash Flood, Newton

When
October 13, 2:30 PM CST to 4:00 PM CST
Where
Newton County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Creeks and streams overflowed and flooded a few streets in low-lying areas.

Flash Flood, Clarke

When
October 13, 2:30 PM CST to 4:00 PM CST
Where
Clarke County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

Numerous creeks and streams overflowed their banks across the county, flooding a few roads in low-lying areas.

Tornado, Lauderdale

When
October 13, 2:40 PM CST to 2:41 PM CST
Where
Lauderdale County, 2 mi NW of Meridian
Rating
F0
Path length
0.3 mi
Path width
25 yd
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.383, -88.733

Several trees and powerlines were blown down in the Tanglewood area, as a weak tornado briefly touched down.

Hail, Lauderdale

When
October 13, 2:40 PM CST
Where
Lauderdale County, 3 mi NW of Meridian
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -88.750

Flash Flood, Jones

When
October 13, 2:40 PM CST to 4:00 PM CST
Where
Jones County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Significant flooding occurred across the city of Laurel. A few streets were reported under water.

Tornado, Lowndes

When
October 13, 2:59 PM CST to 3:00 PM CST
Where
Lowndes County, 4 mi E of Columbus
Rating
F1
Path length
0.2 mi
Path width
30 yd
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
33.500, -88.367

A tornado briefly touched down. Four mobile homes were reportedly demolished with a fifth one nearby untouched.

Flash Flood, Jasper

When
October 13, 3:00 PM CST to 5:00 PM CST
Where
Jasper County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

Significant street flooding was reported across the county with a few roads closed.

Flash Flood, Lamar

When
October 13, 3:00 PM CST to 4:00 PM CST
Where
Lamar County, Countywide
Reported by
NEWSPAPER
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

A few roads flooded, especially in and near the town of Sumrall.

Flash Flood, Neshoba

When
October 13, 3:30 PM CST to 4:15 PM CST
Where
Neshoba County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Several county roads were flooded by creeks and streams overrunning their banks.

Flash Flood, Forrest

When
October 13, 3:45 PM CST to 8:00 PM CST
Where
Forrest County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Creeks and streams overflowed their banks. As a result, numerous streets were flooded in town with water entering a few homes in the community of Petal.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269568, 5269569, 5269570, 5269571, 5269572, 5269573, 5269574, 5269576, 5269652, 5269575, 5269579, 5269578, 5269581, 5269637, 5269577, 5269583, 5269580, 5269584, 5269639, 5269582, 5269704, 5269585, 5269640, 5269636, 5269638, 5269641, 5269642, 5269643, 5269644, 5269649, 5269650, 5269651, 5269654, 5269646, 5269647, 5269701, 5269645, 5269653, 5269702, 5269648, and more.